Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 179, NWS Wakefield, VA

July 23, 2011Cumberland County, Prince Edward County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jul 23, 2011, 4:10 PM EDT for Cumberland County, Prince Edward County, Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2011, 4:10 PM EDT (20:10 UTC)
Expired
Jul 23, 2011, 4:45 PM EDT
In force
35 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cumberland County, VA, Prince Edward County, VA

The radar

The Norfolk radar (KAKQ), 126 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
304 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 12:21 PM EDT, 3 hours 49 minutes earlier.

Area forecast discussion, Jul 23, 12:21 PM EDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1221 PM EDT SAT JUL 23 2011

.SYNOPSIS...
HOT AND VERY HUMID CONDITIONS WILL CONTINUE ACROSS THE MID ATLANTIC
THROUGH THE WEEKEND AS HIGH PRESSURE REMAINS ANCHORED FROM THE
MISSISSIPPI VALLEY TO THE SOUTHEAST COAST. A FRONTAL BOUNDARY
APPROACHES FROM THE NORTHWEST SUNDAY AND GRADUALLY MOVES THROUGH THE
REGION BY MONDAY NIGHT. HIGH PRESSURE RETURNS BY THE MIDDLE OF NEXT
WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE UPPER RIDGE HOLDS STRONG OVER THE MID ATLANTIC TODAY...WITH
ANOTHER OPPRESSIVELY HOT DAY. MAXIMUM TEMPERATURES WILL AGAIN BE
AROUND 100. DEWPOINTS SHOULD FALL NO LOWER THAN THE LOW TO MID 70S
THIS AFTERNOON RESULTING IN ANOTHER ROUND OF 110-115 HEAT INDICES.

THE RIDGE WEAKENS VERY SLIGHTLY BY LATE AFTERNOON...AND THIS WILL
ALLOW WEAK WNW FLOW TO DEVELOP. CONVECTION IS EXPECTED TO DEVELOP
OVER THE HIGHER TERRAIN...AND THE LATEST HI-RES MODEL GUIDANCE
SUGGESTS THIS CONVECTION EXTENDS EASTWARD ALONG A SUBTLE
BOUNDARY...WHICH PRESENTLY APPEARS SITUATED BETWEEN DCA AND EZF.
THIS BOUNDARY SHOULD SHIFT SOUTHWARD WITH THE BEST CHANCE OF
THUNDERSTORMS ACROSS THE NORTHERN COUNTIES VERY LATE THIS
AFTERNOON INTO THIS EVENING. ANY THUNDERSTORMS WILL LIKELY PRODUCE
VERY HEAVY RAIN WITH AMPLE AMBIENT MOISTURE (PW VALUES AROUND 2
IN) AND WEAK STEERING FLOW ALOFT. LOW TEMPERATURES TONIGHT WILL
AGAIN BE IN THE MID 70S TO LOW 80S PROVIDING LITTLE TO NO
OVERNIGHT RELIEF FROM THE HEAT.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
FURTHER SLIGHT WEAKENING OF THE RIDGE IS EXPECTED SUNDAY AS THE CORE
OF THE UPPER LEVEL HIGH RETROGRADES WESTWARD. THIS WILL ALLOW A
MID-LEVEL BOUNDARY TO SAG INTO THE REGION SUNDAY. THIS BOUNDARY
DROPS SOUTH OF THE AREA BY MONDAY MORNING. HOWEVER...ANOTHER
BOUNDARY APPROACHES FROM THE NORTHWEST BY AFTERNOON AND MOVES
THROUGH THE AREA OVERNIGHT MONDAY NIGHT. THIS WILL BRING A BETTER
CHANCE OF THUNDERSTORMS MAINLY DURING THE LATER AFTERNOON THROUGH
EARLY OVERNIGHT HOURS OF SUNDAY AND MONDAY.

HIGH TEMPERATURES FALL BACK INTO THE MID TO UPPER 90S SUNDAY AS
THICKNESS VALUES FALL SLIGHTLY. HOWEVER...DEWPOINTS WILL REMAIN
ELEVATED...AND HEAT INDICES ARE LIKELY TO BE AT LEAST IN THE 105-109
RANGE. THIS IS HEAT ADVISORY CRITERIA. HOWEVER...ANY ADDITIONAL
HEADLINES WILL BE AVOIDED UNTIL THE CURRENT EXCESSIVE HEAT WARNING
EXPIRES THIS EVENING.

BY MOST STANDARDS MONDAY WILL BE HOT AND HUMID AS WELL...BUT IT IS
LIKELY TO BE THE FIRST DAY SINCE LAST WEDNESDAY THAT A HEAT RELATED
HEADLINE WILL NOT BE NECESSARY. HIGH TEMPERATURES ARE EXPECTED TO BE
IN THE UPPER 80S TO MID 90S WITH HEAT INDICES FROM THE MID 90S TO
LOW 100.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
SHORT-LIVED RESPITE FROM EXCESSIVE HEAT WILL BE THE SCREAMING
MESSAGE FOR DAYS 4-6. SFC CD FRONT FORECAST BY MODELS TO MOVE
INTO/THROUGH AREA MONDAY NIGHT/TUESDAY. THIS FRONT WILL DROP TEMPS
BY 8 TO 12 DEGREES. BUT...MORE IMPORTANTLY...WILL ALLOW DEW POINTS
TO FALL TO MORE COMFORTABLE LEVELS. TUESDAY WILL STILL BE
HUMID/MUGGY ACROSS SE VA/NE NC...WITH LOWER DEW POINTS PROGRESSING
SEWD DURING THE DAY. LESS HUMID CONDITIONS WILL PERSIST THROUGH
THURSDAY...ALTHOUGH TEMPS WILL BEGIN CLIMBING AGAIN. UPR RIDGE
BUILDING BACK ACROSS REGION THU/FRI WILL CAUSE TEMPS TO GET BACK
INTO THE MID 90S AGAIN BY DAY 7 (NEXT FRIDAY).

PRECIP WISE...SLIGHT CHC SHOWERS/TSTMS MON NGT/EARLY TUE ACROSS THE
SE THIRD OF CWA. OTHERWISE...EXTENDED PERIOD EXPECTED TO BE DRY.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
HAZE CONTINUES AT RIC AND AROUND KSBY TERMINAL...BUT WILL LIKELY
DIMINISH BY MID-LATE MORNING SAT AS DEW POINTS DROP SLIGHTLY FROM
THOSE OF THE LAST COUPLE OF DAYS. THERE WILL BE A CHANCE OF TSTMS BY
SATURDAY AFTN/EVE...WITH BEST CHCS AT KSBY/KRIC. HAVE ADDED 'CB'
WORDING TO TAF AFTER 20Z AT RIC-SBY-PHF...WITH THIS ACTIVITY LIKELY
DIMINISHING PRIOR TO 03Z/24. ADDITIONAL CHCS FOR SCATTERED AFTN/ERY
EVE THUNDERSTORMS...AND BRIEF FLIGHT RESTRICTIONS...EXIST ACROSS
AREA TERMINALS THROUGH TUESDAY.

OBSERVATIONS AT KSBY ARE UNAVAILABLE DUE TO UNRESOLVED PHONE LINE
ISSUES. AMENDMENTS WILL BE LIMITED UNTIL SERVICE IS RETURNED.

&&

.MARINE...
GOOD BOATING CONDITIONS ACROSS THE WATERS EXPECTED THROUGH THE
WEEKEND. LEE TROUGH WEST OF THE BAY AND BERMUDA HIGH OVER THE
WESTERN ATLANTIC SHOULD ALLOW S-SW FLOW (10-15 KT) TO PERSIST
THROUGH EARLY SUNDAY.  WENT WITH SWAN/WAVEWATCH BLEND FOR WAVE FCST
(WAVES 1-2FT...SEAS 2-3 FT...APPROACHING 4 FT OUT BY 20 NM).

RELAXING PRESSURE GRADIENT SHOULD ALLOW WINDS TO DIMINISH A BIT FOR
SUNDAY AFTN OVER SOUTHERN ZONES...WITH WINDS BECOMING NORTH BRIEFLY
OVER NORTHERN ZONES WITH WEAK BACKDOOR FRONTAL PASSAGE. SEABREEZE
EFFECTS SHOULD KICK IN FOR SUNDAY AND MONDAY AFTNS OVER
CENTRAL/SOUTHERN WATERS...WITH E-SE WINDS 10-15 KT BY DAY VEERING
BACK TO THE SW BY NIGHT. A SECOND WEAK FRONTAL SYSTEM LOOKS TO SLIP
SOUTH TOWARDS THE REGION MONDAY NIGHT BEFORE WASHING OUT AROUND THE
VA-NC BORDER ON TUESDAY. ANOTHER BRIEF PERIOD OF N-NW FLOW IS
EXPECTED BEHIND THIS FRONT OVER NORTHERN/CENTRAL WATERS ON TUESDAY
BEFORE VEERING BACK TO THE SSE ON WEDNESDAY...AS UPR RIDGING
REBUILDS FOR THE LATTER PORTIONS OF NEXT WEEK.

&&

.CLIMATE...
RECORD DAILY MAXIMUM TEMPERATURES...AND DAILY HIGH MINIMUM
TEMPERATURES FOR TODAY (7/22) THROUGH SUNDAY (7/24)

DAILY MAXIMUM TEMPERATURES:

    SAT 7/23   SUN 7/24
    --------   --------
RIC 103/1952   105/2010
ORF 103/1952   105/2010
SBY 100/1952    96/1995
ECG 104/1952    97/1995

DAILY HIGH MINIMUM  TEMPERATURES:

    SAT 7/23   SUN 7/24
    --------   --------
RIC  78/1991    79/2010
ORF  80/1991    81/1991
SBY  80/1978    81/2010
ECG  79/1991    79/2010

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR
     MDZ021>025.
     AIR QUALITY ALERT UNTIL MIDNIGHT EDT TONIGHT FOR MDZ021>024.
NC...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR
     NCZ012>017-030>032-102.
VA...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR VAZ048-
     049-060>100.
     AIR QUALITY ALERT UNTIL MIDNIGHT EDT TONIGHT FOR VAZ063-070-
     071-080>083.
MARINE...NONE.

&&

SYNOPSIS...AJZ
NEAR TERM...AJZ/MAS
SHORT TERM...AJZ
LONG TERM...WRS
AVIATION...MAM
MARINE...MAM
CLIMATE...
Hazardous weather outlook, Jul 23, 3:31 PM EDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
331 PM EDT SAT JUL 23 2011

MDZ025-NCZ012>017-030>032-102-VAZ048-049-060>062-064>069-072>079-
084>100-241945-
MARYLAND BEACHES-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-
INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-
JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-
NORTHAMPTON VA-
331 PM EDT SAT JUL 23 2011

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.
   HEAT ADVISORY.

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. ANY THUNDERSTORMS
HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

HOT AND HUMID CONDITIONS WILL PERSIST INTO SUNDAY...WITH HEAT INDICES
REACHING 105 TO 108. AN INCREASED CHANCE OF THUNDERSTORMS IS EXPECTED
SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>024-VAZ063-070-071-080>083-241945-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-HANOVER-CHESTERFIELD-
HENRICO-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-
331 PM EDT SAT JUL 23 2011

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...AIR QUALITY ALERT IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...HEAT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.
   AIR QUALITY ALERT.
   HEAT ADVISORY.

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. ANY THUNDERSTORMS
HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

HOT AND HUMID CONDITIONS WILL PERSIST INTO SUNDAY...WITH HEAT INDICES
REACHING 105 TO 108. AN INCREASED CHANCE OF THUNDERSTORMS IS EXPECTED
SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>634-650-652-654-656-658-241945-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
331 PM EDT SAT JUL 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 23, 3:05 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
305 PM EDT SAT JUL 23 2011

VAZ048-232000-
FLUVANNA VA-
305 PM EDT SAT JUL 23 2011

...STRONG THUNDERSTORM MOVING ACROSS NORTHERN FLUVANNA COUNTY...

AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BYBEE...OR ABOUT 6 MILES NORTHEAST OF
PALMYRA...MOVING SOUTHEAST AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR BYBEE AT 310 PM EDT...KENTS STORE AT 400 PM EDT.

WIND GUSTS TO 45 MPH...SMALL HAIL...A PERIOD OF TORRENTIAL
RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN
THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THIS
STORM REACHES YOUR AREA. REMAIN INDOORS UNTIL THIS STORM HAS PASSED.
PONDING OF WATER ON ROADWAYS IS ALSO POSSIBLE WITH THIS STORM.

LAT...LON 3790 7807 3780 7818 3794 7828 3797 7824

WRS
Special weather statement, Jul 23, 3:13 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
313 PM EDT SAT JUL 23 2011

MDZ022-024-232015-
INLAND WORCESTER MD-WICOMICO MD-
313 PM EDT SAT JUL 23 2011

...STRONG THUNDERSTORM NORTHWEST OF OCEAN CITY...

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SHOWELL...MOVING EAST AT 5 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR SHOWELL AT 320 PM EDT...BISHOP AT 325 PM
EDT...BISHOP AT 330 PM EDT...BISHOPVILLE AT 355 PM EDT...BISHOPVILLE
AT 400 PM EDT.

WIND GUSTS TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND
TORRENTIAL RAINFALL CAN BE EXPECTED WITH THIS STORM. PONDING OF
WATER ON ROADWAYS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THIS STORM REACHES YOUR AREA. REMAIN INDOORS UNTIL THIS
STORM HAS PASSED.

LAT...LON 3845 7512 3842 7513 3836 7527 3845 7535

MMONTE
Special weather statement, Jul 23, 3:20 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
320 PM EDT SAT JUL 23 2011

VAZ095-096-098-232000-
NORFOLK/PORTSMOUTH VA-SUFFOLK VA-VIRGINIA BEACH VA-
320 PM EDT SAT JUL 23 2011

...STRONG THUNDERSTORMS ACROSS TIDEWATER...

AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING LINE OF STRONG THUNDERSTORMS FROM CAPE HENRY TO
GHENT...OR FROM 7 MILES NORTH OF VIRGINIA BEACH OCEANFRONT TO
GHENT...DRIFTING EAST AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR...
  GHENT AROUND 340 PM EDT...
  NORVIEW AROUND 345 PM EDT...
  DOWNTOWN NORFOLK AROUND 350 PM EDT...
  CAPE HENRY AROUND 400 PM EDT...

EXPECT WIND GUSTS UP TO 30 MPH...OCCASIONAL LIGHTNING AND LOCALLY
HEAVY DOWNPOURS IN THE PATH OF THESE STORMS. RUNOFF FROM THE RAINFALL
WILL LIKELY PRODUCE PONDING OF WATER ON ROADWAYS.

LAT...LON 3681 7606 3687 7643 3694 7633 3695 7622
      3692 7608 3694 7604 3694 7600 3692 7597
      3687 7597

44
Special weather statement, Jul 23, 3:26 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
326 PM EDT SAT JUL 23 2011

VAZ048-049-062-232030-
FLUVANNA VA-GOOCHLAND VA-LOUISA VA-
326 PM EDT SAT JUL 23 2011

...STRONG THUNDERSTORMS MOVING ACROSS FLUVANNA AND SOUTHERN LOUISA
COUNTIES...

AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM BYBEE TO ANTIOCH...OR FROM FERNCLIFF TO 10
MILES SOUTHWEST OF LAKE MONTICELLO...MOVING EAST AT 5 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...PALMYRA AROUND 410 PM EDT...AND KENTS
STORE AROUND 430 PM EDT.

WIND GUSTS TO 45 MPH...SMALL HAIL...A PERIOD OF TORRENTIAL
RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN
THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THIS
STORM REACHES YOUR AREA. REMAIN INDOORS UNTIL THIS STORM HAS PASSED.
PONDING OF WATER ON ROADWAYS IS ALSO POSSIBLE WITH THIS STORM.

LAT...LON 3783 7847 3796 7818 3790 7803 3770 7829
      3776 7847 3779 7849 3781 7849

WRS
Special weather statement, Jul 23, 3:42 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
342 PM EDT SAT JUL 23 2011

MDZ025-232045-
MARYLAND BEACHES MD-
342 PM EDT SAT JUL 23 2011

...THUNDERSTORM DEVELOPING OVER OCEAN CITY...

AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER OCEAN CITY.  THE WERE NEARLY STATIONARY. THE
STRONG THUNDERSTORMS WILL CONTINUE TO AFFECT OCEAN CITY THROUGH 430
PM.

WIND GUSTS TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND
HEAVY RAINFALL ARE EXPECTED WITH THIS STORM. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THIS STORM REACHES YOUR AREA. REMAIN INDOORS
UNTIL AFTER THIS STORM HAS PASSED.

LAT...LON 3836 7506 3832 7507 3830 7511 3835 7516
      3838 7512 3836 7510 3839 7509 3841 7505
      3840 7504

WRS
Special weather statement, Jul 23, 3:57 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
357 PM EDT SAT JUL 23 2011

VAZ048-049-060>062-066>069-232100-
AMELIA VA-CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-LOUISA VA-LUNENBURG
VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA-
357 PM EDT SAT JUL 23 2011

...STRONG THUNDERSTORM MOVING ACROSS EASTERN PORTIONS OF THE
PIEDMONT...

AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM FERNCLIFF TO DARLINGTON HEIGHTS...MOVING
EAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR TUGGLE AROUND
405 PM EDT...TABSCOTT AROUND 410 PM EDT...YANCEYVILLE AROUND 415 PM
EDT...TRENTS MILL AROUND 425 PM EDT...WARSHAM AROUND 430 PM
EDT...AND LAKESIDE VILLAGE AROUND 435 PM EDT.

WIND GUSTS TO 45 MPH...SMALL HAIL...A PERIOD OF TORRENTIAL
RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN
THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE
STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THESE STORMS HAVE
PASSED. PONDING OF WATER ON ROADWAYS IS ALSO POSSIBLE WITH THIS LINE
OF STORMS.

LAT...LON 3732 7864 3734 7861 3739 7860 3734 7851
      3734 7847 3761 7827 3769 7824 3774 7840
      3800 7813 3789 7778 3709 7829 3722 7869

WRS

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 1:12 PM EDTSpecial Marine WarningAKQ23 min
Jul 23, 2:52 PM EDTSpecial Weather StatementAKQFluvanna53 min
Jul 23, 3:05 PM EDTSpecial Weather StatementAKQFluvanna55 min
Jul 23, 3:20 PM EDTSpecial Weather StatementAKQCity of Norfolk, City of Portsmouth40 min
Jul 23, 3:26 PM EDTSpecial Weather StatementAKQFluvanna64 min
Jul 23, 3:35 PM EDTSevere Thunderstorm WarningAKQCity of Norfolk, City of Virginia Beach40 min
Jul 23, 3:38 PM EDTSpecial Marine WarningAKQ52 min
Jul 23, 3:44 PM EDTHeat AdvisoryAKQAccomack, Amelia, Brunswick, Caroline, Charles City, Cumberland and 30 more28 hr
Jul 23, 3:57 PM EDTSpecial Weather StatementAKQCumberland, Fluvanna, Goochland, Prince Edward63 min
Jul 23, 4:00 PM EDTSpecial Marine WarningAKQ45 min
Jul 23, 4:23 PM EDTSevere Thunderstorm WarningAKQCumberland, Powhatan35 min
Jul 23, 4:31 PM EDTSpecial Weather StatementAKQLouisa44 min
Jul 23, 4:40 PM EDTSevere Thunderstorm WarningAKQAmelia, Powhatan32 min
Jul 23, 5:04 PM EDTSpecial Weather StatementAKQCity of Richmond36 min
Jul 23, 5:07 PM EDTSpecial Weather StatementAKQAmelia23 min
Jul 23, 5:20 PM EDTSpecial Weather StatementAKQGoochland, Hanover40 min
Jul 23, 5:24 PM EDTSpecial Weather StatementAKQLunenburg66 min
Jul 23, 5:28 PM EDTSpecial Weather StatementAKQChesterfield62 min
Jul 23, 5:40 PM EDTSpecial Weather StatementAKQHanover20 min
Jul 23, 5:46 PM EDTSevere Thunderstorm WarningAKQCaroline, Hanover, Henrico, King William, City of Richmond44 min
Jul 23, 6:12 PM EDTSpecial Weather StatementAKQNottoway63 min
Jul 23, 6:32 PM EDTSpecial Weather StatementAKQHanover, King William28 min
Jul 23, 7:20 PM EDTSpecial Weather StatementAKQCity of Norfolk, City of Portsmouth55 min
Jul 23, 7:10 PM EDTSpecial Weather StatementAKQGates, Hertford35 min
Jul 23, 7:16 PM EDTSevere Thunderstorm WarningAKQGates, Hertford27 min
Jul 23, 7:45 PM EDTSpecial Weather StatementAKQGates45 min
Jul 23, 12:16 PM EDTSpecial Weather StatementAKQWorcester59 min
Jul 23, 3:13 PM EDTSpecial Weather StatementAKQWorcester62 min
Jul 23, 3:42 PM EDTSpecial Weather StatementAKQWorcester63 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.